Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Psychiatry Med. 2007;37(4):415-24.

Tic exacerbation and precipitation during atomoxetine treatment in two children with attention-deficit hyperactivity disorder.

Author information

1
Fourth Street Clinic, Springfield, Illinois 62703, USA. Parragahc@aol.com

Abstract

Stimulants have been the mainstay of treatment for children with Attention-deficit/hyperactivity Disorder (ADHD). However, stimulants have been controversially purported to precipitate and exacerbate tics. Atomoxetine, a selective norepinephrine inhibitor, was introduced as a safe non-stimulant alternative treatment for ADHD children with comorbid tics or TS. We are presenting two children with ADHD, in which atomoxetine, at relatively low doses, exacerbated and precipitated tics. The diagnoses of ADHD and tic disorder were based on clinical observations and standardized rating scales. Case 1, an 8-year-old boy, had history of stimulant-induced tics. This child was placed on atomoxetine reported to be safe for patients with tics. This patient's tic control was adequate prior to atomoxetine treatment. However, while on atomoxetine, the patient promptly experienced tic exacerbation. Case 2, a 6-year-old boy, had no previous history of stimulant therapy and was receiving citalopram due to a comorbid anxiety disorder. Atomoxetine was initiated for the treatment of ADHD with improvement in the ADHD symptoms. But, upon a mild dose increase, the patient presented tic precipitation consisting primarily of neck twitches. Both cases experienced a decrease in tic activity when atomoxetine was discontinued, but tics did not fully resolve, causing psychosocial disturbance. Atypical neuroleptics were used with good results. Periodic assessments of the need for continued neuroleptic treatment were emphasized. These two children exemplify atomoxetine's potential to exacerbate and precipitate tics in children with ADHD. Independent controlled studies are needed to determine if atomoxetine should be used in children with ADHD and comorbid tic disorders or TS.

PMID:
18441629
DOI:
10.2190/PM.37.4.e
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center